Minnesota, 2020

Hail and Damaging Wind in Minnesota, August 8 to 9, 2020

August 8 to 9, 2020 · NWS DLH · 5 events in 3 counties and zones

A few thunderstorms developed ahead of a cold front in north central Minnesota during the evening hours and pushed eastward into the overnight hours. One of the storms produced marginally severe hail and a few funnel clouds over Cass County while others produced scattered wind and hail damage along the I-35 corridor during the early morning hours and around sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few thunderstorms developed ahead of a cold front in north central Minnesota during the evening hours and pushed eastward into the overnight hours. One of the storms produced marginally severe hail and a few funnel clouds over Cass County while others produced scattered wind and hail damage along the I-35 corridor during the early morning hours and around sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 11:41 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 8, 11:41 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1241 PM CDT Sat Aug 8 2020

.SHORT TERM...(Today through Sunday)
Issued at 440 AM CDT Sat Aug 8 2020

An MCV was drifting through the forecast area at 3 AM/08Z with
showers and thunderstorms on the eastern and southern periphery.
Wind gusts to 40 mph were occurring near the stronger storms.
Plenty of heavy rain and lightning were also in play, with little
to no hail. Live rain gages are reporting the highest rain totals
over Itasca, Carlton, St. Louis, and Aitkin counties, and much of
northwest Wisconsin. The various CAMS move the MCV east of the
area by 14Z/9 AM.

Even though high pressure will cover the region today, upper
level pieces of energy will scoot through the area with a few
showers or thunderstorms. Timing is difficult in the fast upper
level flow and various models all handle this activity
differently.

A more pronounced upper level short wave trof is progged to move
into western Minnesota late tonight. Models try to resolve timing
and location differences of where thunderstorms may develop. SREF
and GEFS ensembles place the highest QPF over the southern edge of
the forecast area. With this many differences, kept pops in the
chance range.

The aforementioned trof moves across the region Sunday, with a
trailing cold front. Additional showers and thunderstorms are
expected. Severe storms are possible. However, the atmosphere is
very warm as 700mb temps are forecast above 9C along and south of
the Iron Range. This is an effective indicator of a capping
inversion being in place and will limit overall coverage. Will
keep the mention of thunder out until the afternoon.

.LONG TERM...(Sunday night through Friday)
Issued at 440 AM CDT Sat Aug 8 2020

The cold front moves through the forecast area Sunday night with
additional showers and storms. Some of the storms may be severe
as suggested by thermodynamic profiles. The capping inversion
weakens with the front allowing for convection. The showers and
storms will end from west to east late Sunday night through
Monday morning, then dry in the afternoon as high pressure
arrives.

A closed upper low in northern Manitoba Monday will move to
Quebec by Wednesday. This will result in cooler temps and high
pressure to affect the region through Wednesday. Model differences
become quite large Thursday and Friday as they try to resolve the
development and location of a surface low in response to an upper
level wave moving into the region. Will have chance pops as a
result.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Aug 8 2020

Thunderstorms are initiating over western Minnesota currently.
These storms are expected to be in the vicinity near BRD. Some
light rain to the northeast of these storms could get within the
vicinity of HIB, but confidence is not high enough to include in
the TAF. Rain showers and thunderstorms are possible near BRD late
tonight. These showers/storms could reach as far east as HYR, but
confidence is not high. All sites except INL can expect BR
conditions late tonight and into early tomorrow morning, with IFR
conditions possible at HYR and HIB.

&&

.MARINE...
Issued at 440 AM CDT Sat Aug 8 2020

Showers and thunderstorms will periodically affect the nearshore
waters of western Lake Superior today through Sunday. Some of the
storms may be severe Sunday afternoon and Sunday night. Gusty
winds, large hail, heavy rain and frequent lightning may occur.
Otherwise, winds will be less than 15 knots and waves will be less
than 3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  62  78  59 /  40  20  50  70
INL  83  55  83  52 /  20  10  50  50
BRD  85  64  84  56 /  10  40  60  50
HYR  84  66  84  61 /  40  30  50  60
ASX  86  64  84  62 /  40  10  50  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...GSF
AVIATION...Wolfe/Kossen
MARINE...GSF
Hazardous weather outlook, Aug 8, 3:01 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 AM CDT Sat Aug 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Non-severe thunderstorms will linger over northwest Wisconsin
early this morning, with another round of thunderstorms possible
this afternoon and evening. An isolated strong to severe storm
will be possible along and south of a line from Park Rapids, MN to
Park Falls, WI. Strong winds will be the main threat with any
severe storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of severe storms will be possible Sunday afternoon
through Sunday night. Large hail, damaging winds, and an isolated
tornado are possible. Expect frequent lightning and heavy rainfall
that could lead to localized flooding.

There will be periodic chances for thunderstorms Wednesday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.
However, Skywarn spotter activation will be needed for Sunday.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
401 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Chances of thunderstorms will increase this afternoon and evening
across western Lake Superior. Severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms will be possible Sunday through
Sunday night, some of which could be strong to severe. Large hail,
strong winds, frequent lightning, and heavy rainfall will be
possible.

There will be additional chances of thunderstorms Wednesday
evening through Friday.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 8, 8:56 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
956 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     HEAVY RAIN       2 SSW BARNUM            46.48N 92.70W
08/08/2020  M6.50 INCH       CARLTON            MN   TRAINED SPOTTER

&&

WOLFE
Local storm report, Aug 8, 9:16 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     NON-TSTM WND DMG 2 S EMILY               46.73N 93.96W
08/07/2020                   CROW WING          MN   911 CALL CENTER

            TREE DOWN ACROSS HIGHWAY 1.

&&

WOLFE
Local storm report, Aug 8, 10:49 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1149 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HEAVY RAIN       4 ESE ISLAND LAKE       47.00N 92.12W
08/08/2020  E2.23 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

WOLFE
Local storm report, Aug 8, 12:13 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
113 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       2 SW TWO HARBORS        47.01N 91.71W
08/08/2020  E2.21 INCH       LAKE               MN   TRAINED SPOTTER

&&

WOLFE
Local storm report, Aug 8, 12:31 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
131 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     CHISHOLM                47.49N 92.88W
08/07/2020                   ST. LOUIS          MN   PUBLIC

            REPORTED AT CHISHOLM, MN LAKE STREET.
            PICTURE OF MEDIUM SIZED TREE DOWN NEXT TO
            APARTMENT.

&&

WOLFE
Local storm report, Aug 8, 1:01 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
201 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     2 W PINE RIVER          46.72N 94.45W
08/08/2020                   CASS               MN   TRAINED SPOTTER

            A LOT OF FUNNEL CLOUDS KEEP FORMING
            NORTHWEST OF THE SPOTTERS LOCATION.
            CYCLING...

&&

WOLFE

The radar

The Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
August 8, 1:06 PM CST to 1:07 PM CST
Where
Cass County, 2.13 mi SSW of Backus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.790, -94.510

Funnel Cloud, Cass

When
August 8, 1:09 PM CST to 1:11 PM CST
Where
Cass County, 2.51 mi SE of Pine River
Reported by
Trained Spotter
Coordinates
46.690, -94.370

A funnel cloud was observed just above the tree tops and exhibited strong rotation.

Hail, Pine

When
August 9, 5:50 AM CST to 5:52 AM CST
Where
Pine County, 2.77 mi ENE of Henriette
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
45.890, -93.070

Hail, Aitkin

When
August 9, 6:03 AM CST to 6:05 AM CST
Where
Aitkin County, 1.43 mi W of Thorp
Measured
0.75 in hail
Reported by
Public
Coordinates
46.480, -93.450

Thunderstorm Wind, Pine

When
August 9, 6:48 AM CST to 6:50 AM CST
Where
Pine County, 2.82 mi NE of Sturgeon Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.410, -92.780

A few trees were downed near the Moose Lake Golf Course during the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915511, 915510, 915512, 915513, 915514.